Thunderstorm Wind, Coos
- When
- June 9, 1:07 PM EST to 1:12 PM EST
- Where
- Coos County, Whitefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.367, -71.600
Severe thunderstorm winds knocked over trees in Whitefield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorm winds knocked over trees in Whitefield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 9, 9:17 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1017 AM EDT WED JUN 9 2004 .UPDATE...HAZE IS THINNING OUT AND TEMPERATURES IN THE 80S JUST ABOUT EVERYWHERE WITH DEWPTS IN THE MID 60S. WILL BE WATCHING POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AS THE COLD FRONT HITS THE WARM MOIST AIR. HAVE UPDATED THE FORECAST TO REMOVE MORNING HAZE BUT KEPT THE POTENTIAL FOR STRONG WINDS AND HVY RAIN WITH TSTMS. && .SHORT TERM (THROUGH 12Z THURSDAY)... THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON ACROSS THE FORECAST AREA WILL BE THE BIGGEST FORECAST PROBLEM FOR THE NEXT 24 HOURS. ANOTHER PROBLEM LATE TONIGHT WILL BE THE PROXIMITY OF A MID LEVEL SHORT WAVE AND THE POTENTIAL FOR SHOWERS LATER TONIGHT WITH THIS FEATURE. CURRENTLY...OTHER THAN A PATCHY OF FAIRLY DENSE CIRRUS OVER NORTH CENTRAL PORTIONS OF THE FORECAST AREA...SKIES ARE ESSENTIALLY CLEAR. HAZE IS PRESENT IN MANY AREA AS THE ATMOSPHERE WARMS FROM WITHIN. TEMPERATURES ARE STILL FAIRLY WARM EARLY THIS MORNING ON A LIGHT SOUTHWEST FLOW. FOR TODAY...A COLD FRONT WILL CUT ACROSS THE FORECAST AREA THIS AFTERNOON. AHEAD OF THE FRONT...SUNSHINE THIS MORNING AND EARLY THIS AFTERNOON WILL WARM THE ATMOSPHERE TO THE WARMEST READINGS SO FAR THIS SPRING. MODELS ARE CONSISTENT WITH THE PASSAGE OF THE FRONT THIS AFTERNOON INTO EARLY THIS EVENING. BASED ON THE MODEL FRONTAL POSITION...THE LOWER ATMOSPHERE WILL HAVE A CHANCE TO MOISTEN EARLY. HOWEVER...AS WINDS BECOME WESTERLY AHEAD OF THE FRONT...MIXING FROM ABOVE MAX CAUSE THE ATMOSPHERE TO DRY A BIT. THIS COULD HAVE AN IMPACT ON THE AMOUNT OF CONVECTION... AS WELL AS ITS INTENSITY. SINCE IT APPEARS AS THOUGH THE ETA IS PROBABLY A BIT TOO MOIST IN THE LOWER LEVELS...WILL DISCOUNT THE AMOUNT OF INSTABILITY IT DEPICTS (SINCE THE NEAR SURFACE MOIST FACTORS HEAVILY INTO THE COMPUTATION OF VARIOUS INDICES). HOWEVER...SURFACE HEATING SHOULD ALLOW MOST AREA TO REACH CONVECTIVE TEMPERATURES...STARTING THE CONVECTIVE PROCESS. SINCE MID LEVELS OF THE ATMOSPHERE SHOULD BE UNSTABLE...DEEP CONVECTION IS POSSIBLE. THE SURFACE FRONT SHOULD ACT AS A FOCUS FOR CONVECTION AS WELL. THE ATMOSPHERE IS WARM...SO THE MAIN CONVECTIVE THREAT SHOULD BE MULTICELLULAR AND LINE SEGMENTS. BASED ON THIS...ENHANCED WORDING WILL BE ADDED TO THE FORECAST FOR THE CONVECTION. HOWEVER...WITH THE AFOREMENTIONED LACK OF DEEP MOISTURE...WILL STICK CLOSER TO THE GFS POPS FOR THIS AFTERNOON. BASED ON 850 MB TEMPERATURES IN THE 15-17 C RANGE...THE WARMER ETA MOS NUMBERS ARE FAVORED FOR TODAY. SINCE WINDS SHOULD BE OFFSHORE AND STRONG ENOUGH TO HOLD OFF ANY ONSHORE COMPONENT...THESE TEMPERATURES SHOULD BE REACHED NEAR THE COAST AS WELL. FOR TONIGHT...THE FRONT SLIPS SOUTH OF THE AREA IN THE EVENING. THERE MAY BE A PERIOD OF UNDERCUTTING SHOWERS IN THE EVENING...THEN A BREAK. AFTER THIS...MODELS ARE CONSISTENT BRINGING A SHORT WAVE OUT OF THE MIDWEST AND ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA LATE TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN THE SOUTHERN AREAS ALL NIGHT WITH THIS FEATURE. && .LONG TERM...LINGERING SHOWERS ARE POSSIBLE ACROSS FAR SOUTHERN NH AND SOUTHWEST ME THURSDAY MORNING BEFORE HIGH PRESS PUSHES THE BOUNDARY S OF THE AREA DURING THE DAY. DRY AND FAIR THU NIGHT THROUGH SUN UNDER SURFACE HIGH WITH BELOW NORMAL TEMPERATURES. PATCHY FROST NOT OUT OF THE QUESTION ACROSS A FEW OF THE VALLEYS IN NORTHERN NH AND WESTERN ME FRI AM AND AGAIN SAT AM BEFORE AIRMASS MODIFIES. NEXT SYSTEM BRINGS A CHANCE OF SHOWERS IN THE MON NIGHT-TUE TIMEFRAME. && .MARINE... IN THE SHORT TERM...WINDS ARE NEAR OR JUST ABOVE SMALL CRAFT LEVELS THIS MORNING IN THE SOUTHWEST FLOW. THIS WILL PROBABLY CONTINUE FOR THE NEXT FEW HOURS...SO THE SMALL CRAFT ADVISORY WILL BE LEFT IN PLACE. FOR LATER THIS MORNING AND THIS AFTERNOON...THE WARM WEST TO SOUTHWEST FLOW MAY ACTUALLY KEEP STRONGER WINDS JUST ABOVE THE COLDER WATER TEMPERATURES. WINDS AND SEAS SHOULD BE BELOW SMALL CRAFT LEVELS TONIGHT. LONG TERM...NO FLAGS EXPECTED. FRONT AND ANY LINGERING PRECIP DROP TO THE S OF THE AREA BY THU AFTERNOON WITH HIGH PRESS AND QUIET WEATHER TO FOLLOW THU NIGHT THROUGH SUN. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...SMALL CRAFT ADVISORY. NH...SMALL CRAFT ADVISORY. SHORT TERM: HAYES LONG TERM: ES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 326 AM EDT WED JUN 9 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-100925- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 326 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A COLD FRONT WILL DROP SOUTH ACROSS THE AREA LATE TODAY AND TONIGHT. THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD RELAY REPORTS OF SEVERE WEATHER TO THE NWS AS SOON AS CONDITIONS PERMIT. THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER TO TNE NWS OFICE IN GRAY AT 207-688-3216 DURING REGULAR BUSINESS HOURS... BY EMAIL AT GYX.SKYWARN@NOAA.GOV... OR BY CONTACTING YOUR LOCAL LAW ENFORCEMENT AGENCY WITH REPORTS OF LARGE HAIL OR DAMAGING WINDS AND REQUEST THEY FORWARD THE REPORT TO THE NWS.
The Portland,ME radar (KGYX), 120 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410568.